Adverse reactions to facial dermal fillers: a case report

Précis

The aim of this paper is to describe a case of an adverse reaction following the injection of facial dermal filler in the context of current legislation and research, and introduce fillers as a possibility in the differential diagnosis of a lower lip swelling.

Abstract

Aim: To describe an early-onset adverse reaction following the injection of facial fillers, and to summarise the current legislation and research regarding cosmetic dermal fillers. To emphasise that dermal fillers should be considered as part of a general dental practitioner’s differential diagnosis for lower lip swelling.

Objectives: 1. To describe the types of adverse reactions associated with dermal fillers in the literature; 2. to summarise the current European and Irish legislation and guidance regarding the use of these products; and, 3. to present a case study of an early-onset adverse reaction.

Conclusion: Dentists should question patients regarding the use of cosmetic dermal fillers as part of the differential diagnosis of any intra-oral painless swelling where other pathology cannot be identified.

Journal of the Irish Dental Association 2015; 61 (1): 36-39

Elaine Kehily BDS MFDS
Senior House Officer, Oral Surgery, University College Cork

Martina Hayes BDS MFDS
Clinical Research Fellow, Restorative Dentistry, University College Cork

Christine McCreary BDentSc MB BCH BAO FDS FFD MD
Senior Lecturer/Consultant Oral Medicine, University College Cork

Corresponding author: Elaine Kehily
Oral Surgery, UCC Dental School and Hospital, Wilton, Cork, Ireland
T: 021-490 5000
E: ekehily@ucc.ie